Decorative image

Side effects of radiotherapy

Find out about the side effects of radiotherapy for nasal and sinus cancer and how to cope with them.

When you get side effects

The side effects of radiotherapy usually come on during treatment. Most people do have side effects with radiotherapy. They are usually at their worst at the end of the course of treatment.

Side effects should get better in the weeks after treatment. Most people find the soreness has gone within 8 weeks of finishing treatment. It can take a few months or longer to get over your treatment.

Discuss possible side effects with your specialist, nurse or radiographer. Do this before starting treatment. You may feel more confident if you know that plans are in place to help you through treatment. For example, you might need medicines to control soreness. Or you might need liquid food to make sure you are getting the nutrition you need to get better.

General side effects

Some people get very tired during their treatment course. This is partly due to the radiotherapy, but many people also find it hard to eat. They tend to feel weak.

Do not put on any lotions, powders or creams on the skin in the treatment area. Check with your radiotherapy department first. If you have any soreness, some creams or lotions might make things worse. The staff at the radiotherapy department can give you creams to soothe your skin.

Your mouth and throat are likely to become increasingly sore. The lining may break down (get ulcerated) as you go through your treatment. This might be worse if you're having radiotherapy with chemotherapy (chemoradiotherapy). 

You might need strong painkillers such as morphine. Some people have morphine through a pump.

Your doctor might also prescribe a gel. It forms a protective coating over the inside of your mouth, a bit like a dressing. This can make your mouth less painful and can make it easier to eat and drink.

Mouth care is important for this type of treatment. Your nurse or radiographer will give you mouthwashes and will tell you on how to use them. Try to do this as often. The temptation is to leave it if your mouth is sore. But it is important to use them to prevent infection.

As your course of radiotherapy goes on, you may have a lot of difficulty chewing and swallowing. This is because your mouth and throat might be sore. You can have a liquid diet if you feel it would help.

Tell the staff in the radiotherapy department about any problems you are having. They can arrange for you to see a dietitian and to have liquid feeds on prescription.

You can have these feeds by mouth if you feel you can still swallow. But many people find they need tube feeding to keep their calorie intake up. You can have tube feeding by:

  • nasogastric tube - your doctor can put a tube up your nose and down into your stomach
  • PEG tube - a tube that goes through the skin into the stomach

Your nurse shows you and your relatives how to care for these tubes and how to give the feeds.

Some people feel quite upset if they have to have tube feeding. You may feel as if another part of normal life has been lost to you. But it is only temporary.

Your health is the most important thing. You will feel a lot better if you are getting the nutrition you need for everyday living. It will help you recover from your treatment.

Radiotherapy to this area can cause damage to the glands that produce your spit. They are also called salivary glands. This can come on within a couple of weeks of starting your treatment.

Some people say they are making saliva, but it is thicker and stickier. This can make it harder to chew and swallow.

After the treatment, you may have a temporary dry mouth for a while, but for some people this may be permanent. It can make eating and talking very uncomfortable. 

If you have trouble with a dry mouth, your doctor can prescribe artificial saliva to keep it moist. This is not just to make you more comfortable.

You are more likely to get an infection or tooth decay if your mouth is dry. So you’ll need to keep an eye on this and have regular check ups with your dentist.

There is some evidence to suggest that having acupuncture may help with a dry mouth.

You may lose your sense of taste, have strange tastes or dulled taste. People often describe a metallic taste in their mouth with radiotherapy. Some chemotherapy drugs may cause similar changes in your taste. 

Loss of taste will affect your appetite. This doesn’t help when you are finding it difficult to eat anyway. Although you can recover your sense of taste, some people may find it is permanently dulled.

Your eyes are close to the nose and paranasal sinuses. Having radiotherapy to this area sometimes means that your eye is in the path of the treatment.

If it is, the radiotherapy may damage some parts of your eye and change how well you can see. 

Your doctor will discuss with you in detail how treatment may affect your eye and sight.

Radiotherapy can damage the cells in your nose that give you your sense of smell. This may be while you have your treatment and during your recovery. 

Some people may find their sense of smell never quite gets back to normal.

Radiotherapy to the nasal cavity or paranasal sinuses can affect your hearing. You may find it hard to hear soft sounds. Or you may have problems to tell different sounds apart. 

This may only be a temporary problem while you have your treatment and are recovering from it. In some people hearing loss can be permanent.

Radiotherapy to the neck can damage the thyroid gland. If this happens, you will need to take pills to replace thyroid hormones.

You will have thyroid tests after your course of radiotherapy.

Radiotherapy causes some hair loss to the area of treatment. It can also cause hair loss on the opposite side of the head. This is where the radiotherapy beam leaves the body (the exit site). 

Radiotherapy can damage the nerve controlling the muscles which move your mouth. This can make it difficult for you to open it.

This is called trismus. If it happens, your doctor or nurse will give you exercises to do to help relieve the problem.

After radiotherapy to treat a head and neck cancer, you are at risk of getting swelling called lymphoedema in your neck or face.

Lymphoedema in the head or neck area might also cause swelling of your tongue and other parts of your mouth.

Tell your doctor if you:

  • have any swelling in the head or neck area or a feeling of fullness or pressure
  • find it difficult to swallow
  • have changes in your voice

Information and help